Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Indianapolis, IN

August 20, 2018Carroll County, Clinton County, Howard County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2018, 1:57 PM EDT for Carroll County, Clinton County, Howard County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 1:57 PM EDT (17:57 UTC)
Expired
Aug 20, 2018, 2:30 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Howard County, IN

The radar

The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:57 PM EDTTSTM WND DMG3 Ssw Burlington, INBARN ROOF TORN OFF, MULTIPLE LARGE TREES DOWN, POWER LINE DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS53 KIND 201757
SVRIND
INC015-023-067-201830-
/O.NEW.KIND.SV.W.0073.180820T1757Z-180820T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
157 PM EDT MON AUG 20 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Carroll County in north central Indiana...
  Northeastern Clinton County in central Indiana...
  Western Howard County in central Indiana...

* Until 230 PM EDT.

* At 157 PM EDT, a severe thunderstorm was located 12 miles northeast
  of Frankfort, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russiaville and Burlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8637 4056 8617 4034 8631 4039 8654
      4069 8645 4069 8637
TIME...MOT...LOC 1757Z 195DEG 32KT 4044 8640 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/DT
2 follow-up statements
535 
WWUS53 KIND 201806
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
206 PM EDT MON AUG 20 2018

INC023-201816-
/O.CAN.KIND.SV.W.0073.000000T0000Z-180820T1830Z/
Clinton IN-
206 PM EDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4056 8637 4056 8617 4042 8629 4042 8631
      4043 8631 4043 8642 4044 8651 4069 8645
      4069 8637
TIME...MOT...LOC 1806Z 195DEG 32KT 4052 8637 

$$

INC015-067-201830-
/O.CON.KIND.SV.W.0073.000000T0000Z-180820T1830Z/
Carroll IN-Howard IN-
206 PM EDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EASTERN CARROLL AND NORTHWESTERN HOWARD COUNTIES...

At 206 PM EDT, a severe thunderstorm was located 11 miles southwest
of Walton, or 12 miles west of Kokomo, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 8637 4056 8617 4042 8629 4042 8631
      4043 8631 4043 8642 4044 8651 4069 8645
      4069 8637
TIME...MOT...LOC 1806Z 195DEG 32KT 4052 8637 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

AW/DT
603 
WWUS53 KIND 201820
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
220 PM EDT MON AUG 20 2018

INC015-067-201830-
/O.EXP.KIND.SV.W.0073.000000T0000Z-180820T1830Z/
Carroll IN-Howard IN-
220 PM EDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARROLL AND
NORTHWESTERN HOWARD COUNTIES WILL EXPIRE AT 230 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4056 8637 4056 8617 4042 8629 4042 8631
      4043 8631 4043 8642 4044 8651 4069 8645
      4069 8637
TIME...MOT...LOC 1820Z 195DEG 32KT 4064 8633 

$$

AW/DT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:35 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 20, 1:35 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
135 PM EDT Mon Aug 20 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 AM EDT Mon Aug 20 2018

A low pressure system will bring showers and some thunderstorms to
central Indiana today & Tuesday. High pressure will then bring dry
and cooler conditions mid-week, but rain chances will return to
parts of the area for the weekend as warm and humid conditions
return.

&&

.NEAR TERM /Rest of Today/...

Issued at 945 AM EDT Mon Aug 20 2018

With models handling the morning convection very poorly, had to
make fail significant changes to late morning and early afternoon
POPs. The convection across Illinois this morning fell apart as
it approached the IL/IN boundary. Thus, dropped POPs across the SE
portions of the state. Skies will continue to be mostly cloudy to
cloudy today with the best chances for widespread rain and
thunderstorms later this evening. Relevant portions of previous
discussion follows...

Isentropic lift will increase this morning ahead of a warm front
associated with the low pressure system to the west. 850mb flow will
increase and will pump more moisture into the area.

The next round of forcing looks to remain just west of the area
before 00Z, so will hold off on higher PoPs until the Tonight period.

A decent amount of uncertainty exists on how much if any clearing
occurs in the warm sector this afternoon. This will have an impact
on high tempertures as well as how much instability builds. This
leads to lower confidence in the threat for severe storms today. The
Storm Prediction Center's Marginal Risk for much of the area looks
reasonable given this setup.

Precipitable water values will be high today, so locally heavy rain
will be a threat as well.

Given the uncertainty in cloud cover this afternoon, stuck with the
model blend for high temperatures.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 310 AM EDT Mon Aug 20 2018

Models are close enough that the model blend initialization
was accepted for most items.

Another round of forcing moves in this evening and will likely
generate another band of convection. Will go likely PoPs across the
forecast area as this forcing works its way east into the early
overnight hours. The actual cold front moves in late tonight, and
this could bring more convection. Thus will continue with likely
PoPs for much of the area overnight, diminishing late.

As mentioned in the near term section, the amount of instability
will be in question this evening. If enough builds, severe storms
will remain possible this evening, mainly across the western half of
the area. Locally heavy rain will remain a threat with the high
moisture content of the atmosphere.

An upper trough will remain across the area on Tuesday, so continued
with mainly chance PoPs across the area. Kept some lingering shower
chances across parts of the area Tuesday night as the system exits.

High pressure will then build in and provide dry and cooler
conditions Wednesday.

&&

.LONG TERM /Thursday through Sunday Night/...

Issued at 335 AM EDT Mon Aug 20 2018

High pressure centered over the Lower Midwest will keep conditions
dry from Thursday through Friday morning, which is a little longer
than previous model runs. Then shower and thunderstorm chances
will increase from the northwest on Friday afternoon as an upper
low enters the Upper Midwest. The highest chances for showers and
thunderstorms will be on Friday night when forcing is the best
with this disturbance. After that, just low chances for periodic
showers and thunderstorms can be expected for the remainder of the
weekend as weak waves rotate around a ridge of high pressure to
the south. Meanwhile, temperatures through the period will start
out below normal for Thursday and Friday, increasing back into the
mid 80s to upper 80s by Saturday and Sunday. Overnight lows in
the mid to upper 50s on Thursday night will also rebound back
into the 60s through the end of the extended period.

&&

.AVIATION /Discussion for 201800z TAFs/...

Issued at 128 PM EDT Mon Aug 20 2018

Brief MVFR with current showers and storms moving NE through TAF
sites becomes VFR in warm sector as winds swing from SE to south
and get a bit gusty. Widely scattered convection in warm sector
into this evening dies by sunset. A line of showers and storms
just now developing in SC MO will expand and impact the TAF sites
between 210400z and 210900z. Once this line passes through decks
lower to MVFR then IFR by 210900z most areas before eventually
rising back to MVFR by midday Tuesday.

Winds will become south at or above 10 knots and somewhat gusty
this afternoon as peaks of sun mix down stronger winds from aloft.
Stabilization by sundown will end gustiness and drop wind speeds
below 10 knots as south winds become southwest then west.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/White
SHORT TERM...50
LONG TERM....TDUD
AVIATION...Tucek
Hazardous weather outlook, Aug 20, 4:13 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
413 AM EDT Mon Aug 20 2018

INZ021-028>031-035>049-051>057-060>065-067>072-210815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
413 AM EDT Mon Aug 20 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms will be around. Isolated strong to
severe storms are possible, mainly west of US 31.

Hazards: Damaging winds, heavy rain, localized flooding, and lightning.

Timing: Highest chances for severe storms will be this afternoon and
evening. Heavy rain and lightning are possible any time.

Discussion: A low pressure system will bring showers and some
thunderstorms to central Indiana today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible Tuesday. More storms are possible
across all or parts of central Indiana from Friday night through
Sunday. Lightning is a threat with any thunderstorm.

Discussion: A cold front will move through on Tuesday. Warm and humid
air will return for the weekend, bringing the threat for some
thunderstorms with it.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.
Spotters are encouraged to report any heavy rain, flooding, or strong
winds observed.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 20, 11:59 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 AM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       2 SW TURKEY RUN STATE P 39.87N 87.25W
08/20/2018  M0.75 INCH       PARKE              IN   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 5
            MINUTES.

&&

AW
Local storm report, Aug 20, 1:10 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
110 PM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HEAVY RAIN       CRAWFORDSVILLE          40.04N 86.90W
08/20/2018  M1.62 INCH       MONTGOMERY         IN   EMERGENCY MNGR

            THE DURATION OF THE HEAVY RAIN EVENT WAS 15
            MINUTES.

&&

AW
Special weather statement, Aug 20, 1:16 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
116 PM EDT MON AUG 20 2018

INZ029-030-036-037-201745-
Montgomery IN-Clinton IN-Boone IN-Tippecanoe IN-
116 PM EDT MON AUG 20 2018

...SPECIAL WEATHER STATEMENT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Frankfort, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.
Torrential rainfall is also occurring.

Locations impacted include...
Frankfort, Rossville, Thorntown, Mulberry, Colfax, Clarks Hill and
Michigantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is the main threat with this storm. Rainfall
rates up to 4 inches per hour and rainfall totals approaching 2
inches in some areas may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4037 8624 4002 8663 4019 8682 4043 8667
TIME...MOT...LOC 1713Z 205DEG 30KT 4020 8661

DRT
Special weather statement, Aug 20, 1:45 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
145 PM EDT MON AUG 20 2018

INZ021-030-031-201830-
Howard IN-Clinton IN-Carroll IN-
145 PM EDT MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL...CLINTON AND
WESTERN HOWARD COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Kokomo, Frankfort, Flora, Rossville, Russiaville, Camden, Burlington
and Michigantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is the main threat with this storm. Rainfall
rates up to 4 inches per hour and rainfall totals approaching 2
inches in some areas may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4056 8637 4056 8604 4040 8618 4040 8624
      4032 8624 4020 8633 4030 8665 4069 8652
      4069 8637
TIME...MOT...LOC 1745Z 206DEG 34KT 4032 8640

AW/DT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:16 PM EDTSpecial Weather StatementINDClinton29 min
Aug 20, 1:45 PM EDTSpecial Weather StatementINDClinton, Howard45 min
Aug 20, 2:57 PM EDTSpecial Weather StatementINDHamilton, Madison48 min
Aug 20, 7:18 PM EDTAreal Flood AdvisoryINDHoward117 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.